Overdose of Statin Threatens Patient Health


This is a medical malpractice case involving an eighty year-old man whose Lipitor prescription, intended to be preventative, became detrimental to his health. He had normal triglyceride and cholesterol levels, but was placed on 80 mg of Lipitor a day as a precautionary measure. At a second consultation, his doctor decided to prescribe an additional 20 mg a day, increasing the patient’s Lipitor intake to 100 mg a day and quickly sending him into rhabdomyolysis. A primary care physician was asked to opine on the facts of the case and speak to the liability of the man’s doctor.

Question(s) For Expert Witness

  • 1. Do you routinely prescribe statins? If so, have you ever seen this outcome?
  • 2. Have you ever lectured or published on statins?

Expert Witness Response E-074812

Expert-ID: E-074812

I review about 30 pharmacy requests every day and see requests for statins frequently. I am familiar with current American Heart Association and American College of Cardiology recommendations for treatment with statins. Additionally, I have written an update for the Journal of Family Practice on the use of statins. I am not sure why an elderly man would be prescribed statins if his cholesterol level was normal; If he met the criteria for statin treatment based on current recommendations then the dose should be the maximum tolerated. I would have to see a complete medical record to know if the medication was justified or not.

Expert Witness Response E-057269

I have treated rhabdomyolysis due to statin therapy in the past. My initial thoughts are that I have more questions than opinions at this point: when and why was the patient prescribed 80 mg a day of statins? Was the first prescription tracked on the patient’s file so that the physician could see as he prescribed the second dosage that he had already prescribed the first? If the patient was assessed to have a normal cholesterol, why was he given Lipitor in the first place? Was there a patient history of myocardial infarction, coronary artery disease, or a cerebrovascular accident?

RELATED EXPERT WITNESSES

Post Tags